Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 2018, 10:53 PM CDT for Henry County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2018, 10:53 PM CDT (03:53 UTC)
- Expired
- May 12, 2018, 11:18 PM CDT
- In force
- 25 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 451 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
495
WUUS53 KDVN 130353
SVRDVN
ILC073-130430-
/O.NEW.KDVN.SV.W.0019.180513T0353Z-180513T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
1053 PM CDT SAT MAY 12 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Henry County in northwestern Illinois...
* Until 1130 PM CDT.
* At 1053 PM CDT, a severe thunderstorm was located over Galva, or 7
miles southwest of Kewanee, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Kewanee, Galva, Bishop Hill and Kewanee Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4123 8987 4115 8987 4115 9013 4125 9013
4127 8986 4123 8986
TIME...MOT...LOC 0353Z 270DEG 25KT 4117 9004
HAIL...1.00IN
WIND...<50MPH
$$
RP Kinney4 follow-up statements
412
WWUS53 KDVN 130355
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1055 PM CDT SAT MAY 12 2018
ILC073-130430-
/O.CON.KDVN.SV.W.0019.000000T0000Z-180513T0430Z/
Henry IL-
1055 PM CDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN HENRY COUNTY...
At 1054 PM CDT, a severe thunderstorm was located over Galva, or 7
miles southwest of Kewanee, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Kewanee, Galva, Bishop Hill and Kewanee Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4123 8987 4115 8987 4115 9013 4125 9013
4127 8986 4123 8986
TIME...MOT...LOC 0354Z 270DEG 25KT 4117 9002
HAIL...1.50IN
WIND...<50MPH
$$
RP Kinney066
WWUS53 KDVN 130401
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1101 PM CDT SAT MAY 12 2018
ILC073-130430-
/O.CON.KDVN.SV.W.0019.000000T0000Z-180513T0430Z/
Henry IL-
1101 PM CDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN HENRY COUNTY...
At 1100 PM CDT, a severe thunderstorm was located near Galva, or near
Kewanee, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Kewanee, Galva and Kewanee Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4123 8987 4115 8987 4115 9008 4122 9008
4125 8986 4123 8986
TIME...MOT...LOC 0400Z 270DEG 25KT 4117 8996
HAIL...1.50IN
WIND...<50MPH
$$
RP Kinney561 WWUS53 KDVN 130405 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 1105 PM CDT SAT MAY 12 2018 ILC073-130430- /O.CON.KDVN.SV.W.0019.000000T0000Z-180513T0430Z/ Henry IL- 1105 PM CDT SAT MAY 12 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTHEASTERN HENRY COUNTY... At 1105 PM CDT, a severe thunderstorm was located near Elmira, or near Kewanee, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Kewanee Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4121 8987 4115 8987 4115 8999 4120 8999 TIME...MOT...LOC 0405Z 270DEG 25KT 4117 8991 HAIL...1.00IN WIND...<50MPH $$ RP Kinney
974
WWUS53 KDVN 130418
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1118 PM CDT SAT MAY 12 2018
ILC073-130428-
/O.CAN.KDVN.SV.W.0019.000000T0000Z-180513T0430Z/
Henry IL-
1118 PM CDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4121 8987 4115 8987 4115 8999 4120 8999
TIME...MOT...LOC 0417Z 270DEG 25KT 4117 8979
$$
RP KinneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:43 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 12, 7:43 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 743 PM CDT Sat May 12 2018 ...AVIATION UPDATE... .SYNOPSIS... Issued at 330 PM CDT Sat May 12 2018 Showers and storms have exited the cwa along with attendant MCV. Just a few showers linger along the Hwy 20 corridor and far east within zone of residual isentropic lift/waa. Frontal boundary draped just north of the I-70 corridor in Missouri and connected to weak low pressure over northeast Kansas. Moisture and instability gradients remain to our south across the boundary. Water vapor imagery shows a weak shortwave over Nebraska. This disturbance will move across the region tonight and induce a strengthening low level jet. The convergence on the nose of the jet combined with the elevated moisture and instability advection will lead to another round of showers and storms tonight. && .SHORT TERM...(This Evening through Tonight) ISSUED AT 330 PM CDT Sat May 12 2018 Expect showers and storms to increase in coverage by mid to late evening with the strengthening low level jet and approaching shortwave. Greatest coverage looks to be focused along the I-80 corridor and roughly 20-30 miles either side. Indications are the precipitation should begin to diminish and move out around 09z with the passage of the wave and decaying low level jet transport. SPC has the area in a marginal risk and this would be mainly for elevated storms with large hail potential. Locally heavy rain is likely again tonight with repetitive storms. Rainfall amounts again could be in the 1-2 inch range where storms move across repeatedly. This could lead to a marginal flash flood risk especially if it occurs in areas which received the heavy rain this morning (up to 1.5 inches from northern portions of Iowa and Johnson through portions of Cedar, Clinton and northern Whiteside counties). .LONG TERM...(Sunday through next Saturday) ISSUED AT 330 PM CDT Sat May 12 2018 Sunday...Will carry some slight chance POPs in the far south and east in the morning to account for lingering decaying convection out of Sat night. Some slight elevated southwesterly return flow warrants slight CHC POPS spreading in from the southwest as Sunday afternoon progresses, but temporary bout of upper ridging and re- establishing H85-H7 MB cap suggests most of the day to be dry. Depending on lingering debris and ongoing quasi-stationary front undulating acrs the southern CWA, another day of large temp contrasts from north to south and challenging temp fcst. Sunday night, ridge-riding vort max, combining with 35+ KT southwesterly LLJ will look to start to initiate more sctrd elevated convection, with convergent jet zone suggesting this occurring generally north of I80 and mainly west of of the MS RVR before Midnight. Elevated MUCAPE plume feed of over 2K J/KG possible. This sctrd activity will look to grow upscale into a type of elevated MCS with ongoing hail threat and locally heavy rain with 1.4-1.6 inch PWAT feed. But if a portion of this storm cluster or MCS can propagate far enough south toward the sfc boundary, can't rule out an eventual damaging wind or downburst threat in the far southern CWA if the complex makes it that far. Monday and Tuesday...Again, more days walking out convective debris in the morning from the night before and seeing how much the air mass can recharge as day progresses in active partial summer-like ring of fire pattern. Some signs of a warmer day further north on Monday, and with adequate heating supporting MUCAPEs of 2000 to over 4000 in the south by mid Monday afternoon. Low to mid level, as well as bulk shear profiles not extreme, but still more than enough combined wiht the potentially high CAPEs to produce strong convection. Signs on fcst soundings suggest the CAP weakening enough by late afternoon to allow for earlier storm initiation with arrival of another vort trigger. The main convective window still appears to be Monday night if current model timing of main vort max rolling acrs IA into NW IL verifies. All modes of severe may be possible, along with locally heavy rain again which may aggravate ongoing river flooding, as well as possibly produce flash flooding in areas of repeat occurrence over the past several days. Tuesday very much up in the air, depending on what occurs late Monday and Monday night. The main convective action zone could shift along and south of the CWA by late Tue if the new 12z ECMWF has it's say, while the 12z GFS erupts more storms overhead Tue afternoon and evening. Wednesday through next Saturday...Longer range indications suggest that a split flow type steering pattern to develop acrs the mid CONUS, with the local area potentially in the middle and between the main action zones. But the GFS aligns its flow and wave shuttle in a way that keeps the need for almost daily POPS through much of the upcoming week for portions of the CWA. This would be not ideal for area rivers if the 12z GFS pans out with increasing tribs probably affected by rising levels, while the 12z ECMWF would suggest a recovery period from mid to late week. Longer range upper jet patterns support a lean toward the ECMWF, but still may allow the southern CWA to be under the gun at times for occasional rounds of storm clusters for much of the upcoming week. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 716 PM CDT Sat May 12 2018 Surface front extends across northern Missouri, with east- northeast surface winds across all area TAF sites north of that boundary. Weak energy moving across the area tonight is expected to support increased showers and thunderstorms, generally along and north of I-80 between 02z and 08z. Otherwise, IFR/MVFR ceilings will prevail through the TAF period with some potential for MVFR fog at BRL before sunrise. && .HYDROLOGY... Issued at 1125 AM CDT Sat May 12 2018 On the Mississippi...The routed snow melt water progressing downstream, combined with occasional bouts of at least moderate rainfall over the next several days, has raised the confidence that sites downstream of the Quad Cities such as New Boston, Keithsburg, and Gladstone will near or reach Major flood stage. In fact, New Boston has already been upgraded back to a Major Flood Warning, and the watch will be on for the other two sites (especially Keithsburg) over the next day or so. As for the main crest, it appears to be progressing from Le Claire through the Quad Cities today, and probably entering around LD 16 IL City. The crest should reach Muscatine and LD 17 New Boston Sunday night into Monday. The last site for the crest to reach will be at Gregory Landing on Tuesday. As for the other areas, not much change from previous forecasts and thinking. Back to the additional rounds of rainfall over the next several days, will keep with the idea that this will delay post-crest river falls or slow the recession at most sites. This with the potential of swaths of moderate to locally heavy rainfall right over the basin, building up over the period into next week. This opposed to the idea of higher or secondary substantial crests at some sites. This may be apparent by looking at future river forecasts with the fall being delayed a bit every day. This will potentially occur in the forecasts, as every day an additional 24 hours of rainfall is added to the forecast. This trend will continue as the additional rainfall is expected somewhere in the basin. Concerning the tributaries, flood warnings continue for portions of the lower ends of the Cedar, Iowa, and Wapsipinicon Rivers as rainfall runoff continues to route through these tributary systems. Depending on the extent of rainfall falling on the various tributary basins over the next several days, other sites may experience withing bank rises or even approach flood stage. The rivers already in flood will also have to be watched for slowed post-crest recessions or secondary crests developing. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...12 AVIATION...DMD HYDROLOGY...12
Hazardous weather outlook, May 12, 4:09 AM CDT, 18 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 409 AM CDT Sat May 12 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 409 AM CDT Sat May 12 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Periods of thunderstorms will continue through tonight. Hail up to half dollar size is the main threat. More heavy rainfall is possible, especially north of Interstate 80 tonight. Isolated flash flooding is possible, especially across areas impacted by heavy rain through this morning. Flooding will continue along the Mississippi River and the lower Cedar River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY There is a chance for thunderstorms Sunday night. The main threats are lightning strikes and hail. The Storm Prediction Center has a Marginal risk for severe storms Monday and Monday night south of highway 20. The primary threats are large hail and strong wind gusts. Heavy rainfall rates over 1 inch per hour are also possible which could lead to localized flash flooding. Periods of thunderstorms are possible Tuesday through Friday. It is too early to determine the risk for severe weather during this time period. Flooding will continue along the Mississippi River and portions of the Cedar, Iowa, and Wapsipinicon Rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. RP Kinney/Uttech
In the hours before
Special weather statement, May 12, 10:32 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1032 PM CDT SAT MAY 12 2018
ILC073-130415-
Henry-
1032 PM CDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENRY COUNTY UNTIL 1115
PM CDT
At 1032 PM CDT, a strong thunderstorm was located near Woodhull, or
10 miles south of Cambridge, moving east at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kewanee, Galva, Woodhull, Bishop Hill, Nekoma and Kewanee Municipal
Airport.
This includes Interstate 74 in Illinois between mile markers 28 and
33.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4123 8987 4115 8987 4115 9035 4125 9034
4125 8986 4123 8986
TIME...MOT...LOC 0332Z 275DEG 26KT 4115 9025
RP KinneyThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:32 PM CDT | Special Weather Statement | DVN | Henry | 43 min |
| May 13, 6:55 AM CDT | Special Weather Statement | DVN | Mercer | 50 min |
| May 13, 3:38 PM CDT | Special Weather Statement | DVN | Warren | 22 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.